question about narcotics/epidurals

  1. hi i was just wondering if vomiting is a normal side effect of an epidural. I know what i had was a narcotic but i have no idea what it was. I vomited within 1 minute of it going in and the next time they dosed me the same thing happened just as immediately. Just wondering if that is normal or if i could be "sensitive" to whatever the drug was. (i realize without the name you can't help much, but in general are there a few of the popular medications that cause this?)
    •  
  2. Visit smk1 profile page

    About smk1

    Joined: Sep '03; Posts: 4,001; Likes: 542
    CDU nurse

    2 Comments

  3. by   gotosleep
    Quote from SMK1
    hi i was just wondering if vomiting is a normal side effect of an epidural. I know what i had was a narcotic but i have no idea what it was. I vomited within 1 minute of it going in and the next time they dosed me the same thing happened just as immediately. Just wondering if that is normal or if i could be "sensitive" to whatever the drug was. (i realize without the name you can't help much, but in general are there a few of the popular medications that cause this?)
    nausea, vomiting, itching are not uncommon side effects of epidural and/or intrathecal opioids. However, the nausea may also be attributed to the drop in blood pressure associated with the initiation (often in the form of a bolus) of the local anesthetic. The almost instantaneous nausea after bolus leads me to think it is more likely a result of hypotension.
  4. by   smk1
    Quote from gotosleep
    nausea, vomiting, itching are not uncommon side effects of epidural and/or intrathecal opioids. However, the nausea may also be attributed to the drop in blood pressure associated with the initiation (often in the form of a bolus) of the local anesthetic. The almost instantaneous nausea after bolus leads me to think it is more likely a result of hypotension.
    thanks for the info.

close